Cross-Allergy Among the 6-lactam Antibiotic Agents
B-Lactam antibiotics, which comprise the penicillin, cephalosporin, and carbapenem families, are so called because they all have a £-lactam ring (Figure 1). £-Lactam agents are frequently prescribed because they are bactericidal, relatively inexpensive, effective against a wide range of pathogens, and well tolerated. The most frequent side effect reported with £-lactam antibiotics, particularly penicillin, is allergy.
Pharmacists often encounter patients with allergies to medications, particularly antibiotics. For a patient who is allergic to a £-lactam agent, the implications are greater than simply the risk of reaction to the specific drug. There is also the potential for an allergic reaction to agents both within and among the £-lactam families. Lack of knowledge of the patient’s particular type of allergic reaction, as well as the risks of cross-reaction, can be a source of confusion and could lead to the avoidance of a generally safe, effective group of antibiotics. The objective of this review is to present the current data regarding the incidence and risks of allergy mediated by immunoglobulin E (IgE) and of cross-allergy between the £-lactam antibiotics, and to formulate a concise approach to prescribing and monitoring in these situations.
Figure 1. Basic structure of various ß-lactam antibiotics. ß = ß-lactam ring, R = side chain (variable).